From Carol, Child's Age 10 - 10/07/08 - IP#: 78.46.247.xxx Click here to reply
My son is 10 1/2 years old and almost 100 pounds overweight. He was always a bit chubby but when his medication changed last year he really started putting on weight. He handled it well at first because he knows he needs the medication, but now he's really miserable. Over the summer he gained 30 pounds, and those last 30 pounds have been the worst of all. It's like his body reached the limit of how much weight it could tolerate. I noticed he was slowing down somewhat as he put on weight but I didn't worry too much about it until now. After this recent weight gain, he's always exhausted and uncomfortable. The slightest physical activity gets him out of breath and red in the face. Even bending over to tie his shoelaces is really hard for him now, and when he sits down he usually leans back to help his pants not feel so tight. I hate even asking him to go get the mail because he looks so uncomfortable hauling around that huge load of excess weight. I know I should have done something sooner but I never knew it could get this bad. We dealt with the teasing and I thought that was the only real problem. I still have a hard time saying no when he asks for snacks because it's the only happiness he seems to have in life, even though I know it's making him more miserable. Does anyone have experience with helping a kid who's this overweight, or know of any exercises he could do to help lose some weight? He needs to start slow because right now just going upstairs to his room is a real burden.
Reply from Taylor - 10/09/08 - IP#: 75.66.48.xxx You probably want to talk to your doctor, if you think the medicine is why he gained the weight. Because the doctor could put him on a similar medicine, and he may not have the same side effects as the current one he is on. Or he may be able to help you figure out what to do that is best for your son's health. To start out slow on exercises, just simple things. Have him go get the mail, help you around the house... just some things to get him moving. Once you both feel up to it you could try something simple and active, like dancing, or yoga, or martial arts. Something he can enjoy. I wish you both the best of luck! Keep us updated!
Reply from annie, Child's Age 16 - 10/08/08 - IP#: 98.150.242.xxx Talk with the doctor who prescribed your son the medication. If one of the side effects is weight gain, the doctor may be able to give you some help to counteract that side effect.